Alert archive / California / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 9, NWS Medford, OR

August 6, 2006Modoc County, Siskiyou County, California

NWS Medford, OR issued this severe thunderstorm warning at Aug 6, 2006, 3:54 PM PDT for Modoc County, Siskiyou County, California. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2006, 3:54 PM PDT (22:54 UTC)
Expired
Aug 6, 2006, 4:16 PM PDT
In force
22 min
Issued by
NWS Medford, OR
Area
Counties, with a storm outline in the text

Counties Modoc County, CA, Siskiyou County, CA

The radar

The Medford radar (KMAX), 133 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2006-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2006-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2213 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KMFR 062254
SVRMFR
CAC049-093-062330-
/O.NEW.KMFR.SV.W.0009.060806T2254Z-060806T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
354 PM PDT SUN AUG 6 2006

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MODOC COUNTY IN NORTHERN CALIFORNIA
  EAST CENTRAL SISKIYOU COUNTY IN NORTHERN CALIFORNIA

* UNTIL 430 PM PDT

* AT 352 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 14 MILES SOUTH OF
  TIONESTA...OR ABOUT 24 MILES NORTH OF BIEBER...AND MOVING NORTHWEST
  AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN MODOC COUNTY AT 410 PM PDT

LAT...LON 4132 12133 4143 12114 4169 12134 4154 12161

$$

STAVISH
1 follow-up statement
000 
WWUS56 KMFR 062316
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
415 PM PDT SUN AUG 6 2006

CAC049-093-062325-
/O.CAN.KMFR.SV.W.0009.000000T0000Z-060806T2330Z/
MODOC CA-SISKIYOU CA-
415 PM PDT SUN AUG 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SISKIYOU AND WEST
CENTRAL MODOC COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT 
FOR LARGE HAIL OVER THE AREA.

LAT...LON 4132 12133 4143 12114 4169 12134 4154 12161

$$

STAVISH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 1:30 PM PDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 6, 1:30 PM PDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
130 PM PDT SUN AUG 6 2006

.DISCUSSION...12Z NGM/NAM/GFS IN.

A CUTOFF LOW REMAINS PARKED OFF THE CENTRAL CALIFORNIA COAST WITH
THE ASSOCIATED DEFORMATION ZONE OVER NORTHWEST CALIFORNIA...
SOUTHWEST OREGON...AND THE ADJACENT COASTAL WATERS.  THE REMNANTS
OF THE DRY SLOT HAVE MOVED NORTH OF THE AREA AND THERE IS PLENTY OF
MID-LEVEL MOISTURE OVER THE MEDFORD CWA.

SO...MID-LEVEL MOISTURE AND UPPER LEVEL DIFLUENCE ARE IN PLACE.  JUST
ADD SURFACE HEATING AND STIR VIGOROUSLY...AND YOU HAVE A RECIPE FOR
THUNDERSTORMS. THEY HAVE FORMED OVER SISKIYOU COUNTY AND EXPECT MORE
WIDESPREAD ACTIVITY LATER THIS AFTERNOON.

THE 06/12Z MFR SOUNDING IS NOT PARTICULARLY CONVECTIVE...A MID-LEVEL
STABLE LAYER KEEPS THE CAPES DOWN TO 436 J/KG AND LIs TO -1.17.
HOWEVER...OTHER PARTS OF THE FORECAST AREA WITH ENHANCED OROGRAPHIC
LIFTING...LIKE THE SISKIYOUS...WILL STILL INITIATE SOME CONVECTION
AND THESE CELLS WILL MOVE OVER THE VALLEYS...SO STILL LIKE THE
CURRENT POP FORECAST.

TODAY AND MONDAY STILL LOOK LIKE THE BEST DAYS FOR THUNDERSTORM
ACTIVITY.  THE CURRENT MODEL SOLUTIONS ARE CONSISTENT WITH PREVIOUS
SOLUTIONS WITH THE MOVEMENT OF THE CUTOFF LOW.  IT IS FORECAST TO
DRIFT NORTH TODAY...THEN NORTHEAST ACROSS THE MEDFORD CWA MONDAY
AFTERNOON AND NIGHT.

BY TUESDAY THE SHOW WILL BE OVER...AND DRY SOUTHWESTERLY FLOW
ALOFT WILL SETTLE OVER THE MEDFORD CWA AS AN UPPER TROUGH SETS UP
OFFSHORE.  EXPECT DRY WEATHER AND A WARMING TREND DURING THIS
INTERLUDE...WHICH WILL LAST FROM TUESDAY THROUGH WEDNESDAY.

THE UPPER TROUGH WILL MOVE ONSHORE WEDNESDAY NIGHT...PUSHING A COOL
FRONT ONSHORE WITH IT.  THE MEX GUIDANCE IS FINALLY REFLECTING
THIS...WITH HIGH TEMPERATURES COOLING A BIT THURSDAY. THE GFS
INDICATES THERE WILL BE SOME PRECIPITATION WITH THIS FRONT...BUT
DONT BUY THAT AT THIS TIME...ITS DIFFICULT TO GET FRONTAL RAIN IN
AUGUST.

HOWEVER...THE COOLING WILL BE SHORT-LIVED...AS ANOTHER PACIFIC
RIDGE WILL BUILD IN THE WAKE OF THE TROUGH.  THIS TIME EVEN DRIER
NORTHWESTERLY FLOW WILL MOVE IN...BRINGING IN DRY WEATHER AND YET
ANOTHER WARMING TREND WHICH WILL CONTINUE THROUGH NEXT SUNDAY.

&&

.AVIATION...INLAND...THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON AND EVENING...BUT CONDITIONS WILL REMAIN VFR. COAST...VFR
CONDITIONS WILL PREVAIL UNTIL THIS EVENING...THEN AREAS OF IFR
CONDITIONS IN FOG AND LOW CLOUDS THROUGH MID-MORNING MONDAY.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
CA...NONE.

&&

STOCKTON
Hazardous weather outlook, Aug 6, 2:41 PM PDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
241 PM PDT SUN AUG 6 2006

CAZ080>085-ORZ024-026>031-071300-
CENTRAL AND EASTERN LAKE COUNTY-CENTRAL SISKIYOU COUNTY-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY-
KLAMATH BASIN-MODOC COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
SOUTH CENTRAL OREGON CASCADES-SOUTH CENTRAL SISKIYOU COUNTY-
WESTERN SISKIYOU COUNTY-
241 PM PDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT. SEE
RED FLAG WARNING PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ025-071300-
EASTERN DOUGLAS COUNTY FOOTHILLS-
241 PM PDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GLASER

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:03 AM PDTRed Flag WarningMFRModoc, Siskiyou18 hr
Aug 6, 1:56 PM PDTFire Weather WatchMFRModoc, Siskiyou16 hr

Nearby

Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.